Nevada, 2009Flash Flood and Damaging Wind in Nevada, August 23, 2009
August 23, 2009 · NWS VEF · 2 events in 1 county or zone
An upper level disturbance and monsoon moisture combined to trigger an outbreak of thunderstorms across the Mojave Desert.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and monsoon moisture combined to trigger an outbreak of thunderstorms across the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 23, 8:50 AM PST, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 23, 8:50 AM PST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT SUN AUG 23 2009
.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE INLAND TODAY
BRINGING SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL LINGER
INTO MONDAY. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH
MONDAY...THEN A DRYING AND WARMING TREND IS EXPECTED FOR TUESDAY
THROUGH THE END OF THE WEEK.
&&
.UPDATE...GEARING UP FOR POTENTIAL SEVERE WEATHER TODAY. CURRENT
FORECAST HAS THAT COVERED AND NO UPDATE PLANNED.
&&
.AVIATION...FOR MCCARRAN...MOSTLY SUNNY SKIES THIS MORNING BECOMING
PARTLY CLOUDY THIS AFTERNOON AS THUNDERSTORMS FORM OVER THE LOCAL
MOUNTAINS. VALLEY THUNDERSTORMS BECOME A POSSIBILITY THIS AFTERNOON
AND EVENING. CURRENT LIGHT WINDS WILL BECOME SOUTHEAST IN THE LATE
MORNING AND THEN SOUTH TO SOUTHWEST THIS AFTERNOON AROUND 10 TO
15KTS EXCEPT NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOSTLY CLEAR SKIES SOUTH WITH PARTLY CLOUDY CONDITIONS
NORTH THIS MORNING. INCREASING CLOUD COVER AND THUNDERSTORM ACTIVITY
BEGINNING OVER THE HIGHER TERRAIN BY EARLY AFTERNOON AND THEN IN THE
VALLEY LOCATIONS LATE AFTERNOON AND EVENING. WINDS GENERALLY WILL BE
UNDER 10KTS BUT ERRATIC AND GUSTY NEAR THUNDERSTORMS AND OUTFLOW
BOUNDARIES.
&&
.PREV DISCUSSION...
308 AM PDT SUN AUG 23 2009
.SHORT TERM...SKIES HAD CLEARED OUT ACROSS THE SOUTHERN ZONES EARLY
THIS MORNING WHILE CLOUDS AND LIGHT SHOWERS ASSOCIATED WITH AN
EXITING SHORTWAVE WERE MOVING ACROSS THE NORTH. THE TROUGH THAT HAS
BEEN OFFSHORE WILL MOVE INLAND TODAY AND WILL COMBINE WITH LEFT OVER
MOISTURE AND MORNING SUNSHINE TO GENERATE SCATTERED TO NUMEROUS
THUNDERSTORMS THIS AFTERNOON AND EVENING. MODEL SOUNDINGS INDICATE
THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SAN BERNARDINO...CLARK AND MOHAVE COUNTIES WITH LIFTED INDEX VALUES
AROUND -6 AND POSITIVE BUOYANT ENERGY 1500 TO 2000 JOULES. IN
ADDITION A JET MAX WILL BE MOVING INTO THE AREA PROVIDING LIFT AND
SHEAR. THE TROUGH WILL BE SLOW TO MOVE EAST AND WILL STILL BE IN THE
AREA MONDAY WITH A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA
EXCEPT WESTERN SAN BERNARDINO COUNTY. A DRIER AND MORE STABLE AIR
MASS WILL START TO MOVE IN TUESDAY BEHIND THE TROUGH WITH ISOLATED
THUNDERSTORMS CONFINED TO EASTERN LINCOLN AND NORTHEAST MOHAVE
COUNTY. TEMPERATURES WILL REMAIN 5 OR 6 DEGREES BELOW NORMAL TODAY
AND WILL WARM SLIGHTLY MONDAY AND TUESDAY.
.LONG TERM...STRONG HIGH PRESSURE BUILDS BACK OVER THE DESERT
SOUTHWEST AND SOUTHERN GREAT BASIN DURING THE EXTENDED PERIOD. THERE
IS VERY LITTLE QUESTION THAT TEMPERATURES WILL WARM BACK TO ABOVE
NORMAL UNDER THIS SCENARIO. HOWEVER...THE BIG QUESTION REMAINS TO BE
JUST HOW EFFECTIVELY DOES MOISTURE GET SCOURED OUT PRIOR TO THE HIGH
RE-CENTERING OVERHEAD. THIS COULD EASILY BE A CASE WHERE MOISTURE
BECOMES TRAPPED UNDER THE HIGH AND IS RE-CYCLED DAILY FOR DAYTIME
THUNDERSTORMS. FOR NOW...MAINTAINED A DRY FORECAST BUT THE
POSSIBILITY SHOULD BE CONSIDERED IN FUTURE PACKAGES.
.AVIATION...FOR MCCARRAN...MOSTLY SUNNY SKIES THIS MORNING BECOMING
PARTLY CLOUDY THIS AFTERNOON AS THUNDERSTORMS FORM OVER THE LOCAL
MOUNTAINS. VALLEY THUNDERSTORMS BECOME A POSSIBILITY THIS AFTERNOON
AND EVENING. CURRENT LIGHT WINDS WILL BECOME SOUTHEAST TO SOUTH
AROUND 10KTS TODAY EXCEPT NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOSTLY CLEAR SKIES SOUTH WITH PARTLY CLOUDY CONDITIONS
NORTH THIS MORNING. INCREASING CLOUD COVER AND THUNDERSTORM ACTIVITY
BEGINNING OVER THE HIGHER TERRAIN BY EARLY AFTERNOON AND THEN IN THE
VALLEY LOCATIONS LATE AFTERNOON AND EVENING. WINDS GENERALLY WILL BE
UNDER 10KTS BUT ERRATIC AND GUSTY NEAR THUNDERSTORMS AND OUTFLOW
BOUNDARIES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
MORGAN/JACQUES/HARRISON/SALMEN
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 23, 4:42 AM PST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PDT SUN AUG 23 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-240500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
542 AM PDT SUN AUG 23 2009 /542 AM MST SUN AUG 23 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A MOIST AND UNSTABLE AIR MASS IS IN PLACE OVER THE AREA. A LOW
PRESSURE SYSTEM APPROACHING FROM THE WEST AND SOLAR HEATING WILL
COMBINE WITH THIS AIR MASS TO GENERATE SCATTERED TO NUMEROUS
THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO COUNTY AND
MUCH OF CLARK AND MOHAVE COUNTIES. SEVERE THUNDERSTORMS PRODUCE
WIND GUSTS 58 MPH OR GREATER AND HAIL AN INCH OR MORE IN DIAMETER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER MONDAY AS THE LOW
PRESSURE SYSTEM CONTINUES TO MOVE SLOWLY ACROSS THE AREA. A DRIER
AND MORE STABLE AIR MASS WILL MOVE IN BEGINNING TUESDAY WITH HIGH
PRESSURE BUILDING OVER THE AREA THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE THIS MORNING OR EARLY THIS
AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Clark
- When
- August 23, 2:11 PM PST to 3:00 PM PST
- Where
- Clark County, 11 mi S of Roach to 14.55 mi WNW of Searchlight
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.492, -115.306
Nipton Road (NV Highway 164) was closed due to flooding.
Thunderstorm Wind, Clark
- When
- August 23, 5:27 PM PST to 5:40 PM PST
- Where
- Clark County, 0.51 mi SW of Las Vegas Hndrsn Sky to 3.65 mi NNE of Las Vegas Hndrsn Sky
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 35.974, -115.136
The Henderson Airport AWOS measured a 58 mph wind gust at 527 PM. 13 minutes later, the same thunderstorm blew down three 15-foot tall mesquite trees at the intersection of Pecos and Pebble.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Maine, August 23, 20091 death · 13 injured · 1 event
- Flash Flooding in New Mexico, August 23 to 24, 2009$80,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 23 to 24, 2009$65,000 · 1 in hail · 7 events
- Damaging Winds in Texas, August 23, 2009$37,000 · 61 kt wind · 4 events
- Damaging Wind in Arizona, August 23, 2009$30,000 · 61 kt wind · 1 event
- Damaging Wind in South Dakota, August 23, 2009$20,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 23, 20091.75 in hail · 13 events
- Flash Flooding in New York, August 23, 20095 events
- Flash Flooding in California, August 23, 20092 events
- Flash Flooding in Idaho, August 23, 2009$2,000 · 2 events
- Damaging Wind in New York, August 23, 2009$500 · 52 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 23, 2009$8,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187070, 187069.